Alert archive / Wyoming / Tornado Warnings in 2010

Tornado Warning 34, NWS Cheyenne, WY

July 4, 2010Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jul 4, 2010, 3:02 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2010, 3:02 PM MDT (21:02 UTC)
Expired
Jul 4, 2010, 3:45 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 103 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:39 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2010-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2010-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WFUS55 KCYS 042102
TORCYS
WYC001-007-042145-
/O.NEW.KCYS.TO.W.0034.100704T2102Z-100704T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT SUN JUL 4 2010

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING...
  EAST CENTRAL CARBON COUNTY IN SOUTH CENTRAL WYOMING...

* UNTIL 345 PM MDT

* AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF ROCK RIVER...OR 34 MILES
  NORTHWEST OF LARAMIE...AND MOVING EAST AT 40 MPH.

  IN ADDITION...AT 230 PM QUARTER SIZED HAIL WITH ACCUMUALATIONS UP  
  TO 8 INCHES WAS REPORTED AT ELK MOUNTAIN WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROCK RIVER...WHEATLAND RESERVOIR #3...BOSLER AND BALDY PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA.

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

&&

LAT...LON 4198 10542 4139 10550 4159 10622 4179 10618
TIME...MOT...LOC 2101Z 266DEG 37KT 4166 10604

$$

CLAYCOMB
1 follow-up statement
369 
WWUS55 KCYS 042136
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SUN JUL 4 2010

WYC001-007-042146-
/O.EXP.KCYS.TO.W.0034.000000T0000Z-100704T2145Z/
ALBANY WY-CARBON WY-
336 PM MDT SUN JUL 4 2010

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 272 AND
279.

...THE TORNADO WARNING FOR EAST CENTRAL CARBON AND CENTRAL ALBANY
COUNTIES WILL EXPIRE AT 345 PM MDT...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

LAT...LON 4198 10542 4139 10550 4159 10622 4179 10618
TIME...MOT...LOC 2136Z 266DEG 37KT 4168 10556

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:38 PM MDT, 24 minutes earlier.

Area forecast discussion, Jul 4, 2:38 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT SUN JUL 4 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY...
MAIN FORECAST IMPACT IN SHORT TERM WILL BE TORNADO POTENTIAL THIS
EVENING. CURRENT KCYS RADAR INDICATED TWO WELL DEFINED SUPERCELLS
WITH HISTORY OF PRODUCING TORNADOES IN PLATTE COUNTY AND GOSHEN
COUNTIES WHERE WARNINGS ARE CURRENTLY IN EFFECT. MOST FAVORABLE
INSTABILITY PATTERN IS SOUTH INTO COLORADO BUT FAVORABLE SHEAR
ENVIRONMENT CONTINUES ALONG EDGE OF INSTABILITY AXIS. WILL KEEP
CURRENT TREND OF SEVERE THREAT THROUGH THIS EVENING WITH HIGHEST
TSTM POTENTIAL SOUTH AND EAST OVERNIGHT. MONDAY WILL DRY OUT WITH
WEAK FLOW BEFORE NEXT COLD FRONT ARRIVES MONDAY NIGHT WITH RETURN
TO COOLING TREND. MOST SIGNIFICANT CHANGES WERE TO FIRST SIX HOUR
GRIDS FOR SEVERE WEATHER WITH ONLY MINOR CHANGES INTO TUESDAY. SLA

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY
STILL SOME DIFFERENCES EVIDENT BETWEEN THE 12Z GFS AND ECMWF MODELS
WITH RESPECT TO THE EASTWARD MOVEMENT OF THE NRN CONUS TROUGH...WITH
THE GFS MORE PROGRESSIVE AND THE ECMWF LAGGING THE TROUGH AXIS
FURTHER TO THE WEST AND SLOWER IN BUILDING THE WRN CONUS RIDGE. A
SURFACE HIGH PRESSURE SYSTEM WILL MAINTAIN A PERSISTENT BOUNDARY
LAYER EASTERLY UPSLOPE FLOW THROUGH FRIDAY. WITH INSTABILITY PEAKING
DURING THE AFTERNOON/EARLY EVENING HOURS...EXPECT WIDELY SCATTERED
THUNDERSTORM CHANCES TO CONTINUE WEDNESDAY THROUGH FRIDAY. THIS
WEEKEND...WEAK DISTURBANCES EMBEDDED WITHIN THE ANTICYCLONIC FLOW
AROUND THE WESTERN FRINGE OF THE BROAD MID/UPPER RIDGE OVER THE
SOUTHERN CONUS WILL KEEP THUNDERSTORM CHANCES IN THE FORECAST...
MAINLY FOR AREAS ALONG AND WEST OF THE MOUNTAINS. THE AIRMASS BEHIND
TUESDAY'S COLD FRONTAL PASSAGE WILL PROVIDE BELOW NORMAL TEMPS WITH
HIGHS MOSTLY IN THE 60S AND 70S ON WEDNESDAY. THURSDAY WILL BE A
TRANSITION DAY AS THE EASTERLY UPSLOPE FLOW BREAKS DOWN. TEMPS WILL
RETURN BACK TO NORMAL OR SLIGHTLY ABOVE NORMAL FOR FRIDAY THROUGH
SUNDAY.

&&

.AVIATION...18Z TAF ISSUANCE
UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...FAVORABLE
OROGRAPHIC LIFT AND INCREASING INSTABILITY WILL DEVELOP SCT TSTMS
THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME STRONG PRODUCING
SMALL HAIL AND GUSTY WINDS. LOCALIZED MVFR CONDITIONS AND MODERATE
TO SEVERE TURBULENCE WILL BE POSSIBLE WITHIN THESE THUNDERSTORMS.
THE TSTMS WILL WEAKEN BY LATE EVENING. OVERNIGHT...EXPECT VFR EXCEPT
FOR POSSIBLE MVFR CIGS AT KCYS.

&&

.HYDROLOGY...UPSTREAM RELEASES FROM RESERVOIRS IN EASTERN WYOMING
WILL KEEP THE NORTH PLATTE RIVER NEAR HENRY NEB JUST ABOVE FLOOD
STAGE FOR MUCH OF THE UPCOMING WEEK. RAINFALL THIS AFTERNOON AND
TONIGHT COULD ACCUMULATE BETWEEN A QUARTER AND HALF INCH OVER THE
BASIN WHICH MAY RESULT IN SLIGHTLY HIGHER STAGE VALUES THAN
PREDICTED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...TORNADO WATCH 442 IN EFFECT UNTIL 8 PM MDT FOR CARBON
ALBANY AND LARAMIE COUNTIES.
NE...TORNADO WATCH 442 IN EFFECT UNTIL 9 PM CDT FOR BANNER
CHEYENNE AND KIMBALL COUNTIES.
&&

LONG TERM/AVIATION/HYDROLOGY...JAMSKI
Hazardous weather outlook, Jul 4, 5:33 AM MDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
533 AM MDT SUN JUL 4 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>119-051145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
533 AM MDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL OCCUR THIS MORNING ALONG THE SOUTHERN LARAMIE
RANGE BETWEEN CHEYENNE AND LARAMIE. VISIBILITIES WILL BE REDUCED
TO LESS THAN ONE HALF MILE WITHIN THE THICKEST FOG.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE TODAY. THE STRONGEST
THUNDERSTORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS TO 50
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THUNDERSTORMS ARE
EXPECTED TO DISSIPATE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING FROM TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 4, 2:07 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TORNADO          5 E CHUGWATER           41.76N 104.72W
07/04/2010                   PLATTE             WY   LAW ENFORCEMENT

&&

MJAMSKI
Special weather statement, Jul 4, 2:16 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT SUN JUL 4 2010

WYZ104-105-109-042100-
CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-SHIRLEY
BASIN WY-
216 PM MDT SUN JUL 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON COUNTY UNTIL
300 PM MDT...

AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF DIFFICULTY...OR 45 MILES
NORTHEAST OF RAWLINS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
RURAL NORTHEASTERN CARBON COUNTY THROUGH 300 PM MDT

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JAMSKI
Local storm report, Jul 4, 2:24 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
224 PM MDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             1 N I-80 EXIT 235       41.75N 106.83W
07/04/2010  M1.00 INCH       CARBON             WY   PUBLIC

&&

MJAMSKI
Local storm report, Jul 4, 2:27 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
227 PM MDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TORNADO          14 SW CHUGWATER         41.61N 105.01W
07/04/2010                   LARAMIE            WY   PUBLIC

            TORNADO ON THE GROUND.

&&

MJAMSKI
Local storm report, Jul 4, 2:45 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
245 PM MDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             12 N WHITAKER           41.58N 104.87W
07/04/2010  M1.00 INCH       LARAMIE            WY   LAW ENFORCEMENT

            DIME TO QUARTER SIZE HAIL.

&&

MJAMSKI
Local storm report, Jul 4, 2:52 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
252 PM MDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             ELK MOUNTAIN            41.69N 106.41W
07/04/2010  M1.00 INCH       CARBON             WY   CO-OP OBSERVER

            HAIL DRIFTS FOUR TO FIVE INCHES DEEP AGAINST A BUILDING.

&&

MJAMSKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:10 PM MDTSevere Thunderstorm WarningCYSPlatte31 min
Jul 3, 9:21 PM MDTSevere Thunderstorm WarningCYSPlatte24 min
Jul 3, 9:44 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara, Platte12 min
Jul 4, 12:28 PM MDTTornado WarningCYSAlbany32 min
Jul 4, 12:37 PM MDTSevere Thunderstorm WarningCYSCarbon35 min
Jul 4, 1:44 PM MDTTornado WarningCYSPlatte29 min
Jul 4, 1:54 PM MDTSevere Thunderstorm WarningCYSCarbon46 min
Jul 4, 2:08 PM MDTTornado WarningCYSGoshen, Platte52 min
Jul 4, 2:16 PM MDTTornado WarningCYSLaramie, Platte44 min
Jul 4, 2:38 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon27 min
Jul 4, 2:51 PM MDTTornado WarningCYSGoshen, Laramie, Platte39 min
Jul 4, 2:56 PM MDTTornado WarningCYSGoshen36 min
Jul 4, 3:26 PM MDTTornado WarningCYSGoshen, Laramie29 min
Jul 4, 3:35 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte42 min
Jul 4, 3:38 PM MDTTornado WarningCYSGoshen, Laramie40 min
Jul 4, 3:58 PM MDTTornado WarningCYSAlbany, Laramie30 min
Jul 4, 4:32 PM MDTSevere Thunderstorm WarningCYSLaramie33 min
Jul 4, 5:09 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte66 min
Jul 4, 5:55 PM MDTTornado WarningCYSLaramie50 min

Nearby

Tornado Warnings in Wyoming, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.